Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Wichita, KS

May 8, 2002Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2002, 3:56 PM CDT for Sedgwick County, Kansas. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 3:56 PM CDT (20:56 UTC)
Expired
May 8, 2002, 5:15 PM CDT
In force
79 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 11 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:10 PM CDTHail 1.25Maize, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 082056
SVRICT
KSC173-082215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 515 PM CDT.

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF GARDEN PLAIN...OR ABOUT 20
  MILES WEST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GODDARD AROUND 415 PM CDT...
  NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 425 PM CDT...
  NEAR MAIZE AROUND 440 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 515 PM CDT.

LAT...LON 3761 9772 3751 9762 3773 9731 3782 9748

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:55 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 8, 2:55 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT WED MAY 8 2002

FCST CONCERNS...
SVR WX/FLOOD POTNL FOR THE CWA THRU TNGT...

WILL RELY ON SATELLITE AND SFC DATA FOR THIS EVENINGS FCST...THEN
ON ETA/AVN BEYOND.

TRIPLE POINT NOW LURKING ACROSS SOUTH CENTRAL KS WITH STRONG
MIXING/HEATING AND DESTABILIZATION TAKING PLACE. LATEST VISIBLE
SATELLITE SHOWS ELEVATED CONVECTION DEVELOPING JUST EAST OF ICT DUE
TO WHAT MAY BE FORCING FROM AN ELEVATED DRYLINE. WATER VAPOR DOES
HINT AT ANOTHER WAVE ACROSS NEW MEXICO WITHIN LARGER SCALE UPPER
TROUGH EMERGING INTO THE PLAINS. THIS MAY ENHANCE THE SFC/THERMAL
LOW SW OF ICT THIS EVENING.

SITUATION DICTATES HIGH POPS ALONG AND EAST OF INTERSTATE 135 THIS
EVENING. LOW LEVEL CAPE SHOULD BE GREATER TONIGHT THAN
YESTERDAY...WHILE EHI VALUES IN EXCESS OF 5 INDICATE THE TORNADO
THREAT...ESPECIALLY FROM ICT SOUTH AND EAST. WILL ALSO CARRY THE
FLOOD WATCH TONIGHT GIVEN SATURATED CONDS FROM ICT EAST.

THU...WILL FINALLY GET SOME QUIET WX INTO THE CWA WITH GOING FCST
HANDLING THE WORDING WELL.

FRI-SUN...NEXT UPPER TROUGH WILL BEGIN TO INFLUENCE THE WX BY
INDUCING LOWER PRESSURES AND AIDING IN THE RETURN FLOW OF MOISTURE
BY FRIDAY. WILL KEEP FRIDAY DRY HOWEVER WILL INCREASE CLOUDS AND
LOWER MAX TEMPS TO AGREE WITH SURROUNDING OFFICES. PRECIP CHCS BACK
INTO THE FCST FRIDAY NIGHT RIGHT THROUGH SUNDAY NIGHT. HAVE TWEAKED
MAX TEMPS DOWN AND INCREASE PRECIP CHCS THROUGH THAT PERIOD.

NEXT WEEK...FINALLY LOOKS AS IF THE LONGWAVE PATTERN MAY ALLOW FOR
RIDGING THROUGH WEDS WITH DRY CONDS AND SEASONABLE TEMPS.

FCSTID =11
ICT   47  65  43  69 /  50   5   0  10
HUT   45  64  41  69 /  20   5   0  10
EWK   46  64  42  68 /  50   5   0  10
EQA   47  65  42  68 /  60   5   0  10
WLD   48  66  42  71 /  60   5   0  10
RSL   40  60  40  68 /  20   5   0  10
GBD   42  62  40  69 /  20   5   0  10
SLN   44  63  42  67 /  20   5   0  10
MPR   46  64  42  68 /  40   5   0  10
CFV   51  67  42  70 /  70   5   0  10
CNU   48  66  41  68 /  70   5   0  10
K88   48  65  41  67 /  70   5   0  10

.ICT...FLOOD WATCH TONIGHT FOR ZONES
KSZ069>072...KSZ092>096...KSZ098>100.

In the hours before

Special weather statement, May 8, 11:03 AM CDT, 4 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT WED MAY 8 2002

THE WEEKLY TESTS FOR THE NOAA WEATHER RADIO STATIONS WXK-92 IN
ELLSWORTH (162.400 MHZ)...KEC-59 IN WICHITA (162.550 MHZ)...WWH-22
IN BEAUMONT (162.500 MHZ)...AND WXK-95 IN ERIE (162.400 MHZ) WILL
NOT BE PERFORMED TODAY BETWEEN 11 AM AND NOON...AS A RESULT OF THE
THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT.

JMC
Special weather statement, May 8, 12:23 PM CDT, 3 hours 33 minutes before
KSZ048>053-067>072-082-083-091>096-098>100-090500-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT WED MAY 8 2002

...ANOTHER OUTBREAK OF SEVERE WEATHER IS EXPECTED LATER THIS
AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO SOUTH CENTRAL KANSAS BY EARLY THIS
EVENING. A DRYLINE WILL EXTEND SOUTHWARD FROM THE FRONT...INTO
WESTERN OKLAHOMA. THE AIRMASS IS EXPECTED TO ONCE AGAIN BECOME VERY
UNSTABLE TO THE EAST OF THE DRY LINE AND COLD FRONT INTERSECTION.
SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP LATE THIS
AFTERNOON IN SOUTH CENTRAL KANSAS...AS WINDS CONVERGE NEAR THESE
BOUNDARIES. THE STORMS WILL THEN PROGRESS RAPIDLY INTO SOUTHEAST
KANSAS THIS EVENING...WHERE A SQUALL LINE MAY EVOLVE.

WIND SHEAR PROFILES COMBINED WITH THE HIGH INSTABILITY...WILL AGAIN
BE FAVORABLE FOR SUPERCELL STORMS WITH VERY LARGE HAIL AND STRONG...
DAMAGING WIND GUSTS LIKELY. IF WINDS NEAR THE SURFACE CAN BACK
SLIGHTLY TO THE SOUTHEAST AHEAD OF THE DRY LINE AND COLD FRONT...
THEN THE RISK FOR TORNADOES WILL ALSO INCREASE...ESPECIALLY FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE HIGHEST RISK AREA FOR
SEVERE WEATHER WOULD BE ALONG AND EAST OF THE KANSAS TURNPIKE...
INCLUDING THE WICHITA METRO AREA.

DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE...VERY HEAVY
RAINFALL MAY ACCOMPANY SOME OF THE STORMS. THE GROUND IS SATURATED
IN MANY AREAS EAST OF THE TURNPIKE...SO FLOODING IS POSSIBLE
THERE.

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND
EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:09 PM CDTSevere Thunderstorm WarningICTMarion36 min
May 7, 7:21 PM CDTSevere Thunderstorm WarningICTElk54 min
May 7, 7:31 PM CDTSevere Thunderstorm WarningICTCowley29 min
May 7, 8:06 PM CDTFlash Flood WarningICTWilson3 hr
May 7, 8:06 PM CDTSevere Thunderstorm WarningICTChase39 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningICTElk45 min
May 7, 8:18 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson57 min
May 7, 8:21 PM CDTFlash Flood WarningICTNeosho3 hr
May 7, 8:25 PM CDTFlash Flood WarningICTChautauqua3 hr
May 7, 8:37 PM CDTSevere Thunderstorm WarningICTReno53 min
May 7, 8:43 PM CDTSevere Thunderstorm WarningICTNeosho62 min
May 7, 8:52 PM CDTSevere Thunderstorm WarningICTLabette53 min
May 7, 9:02 PM CDTTornado WarningICTKingman58 min
May 7, 10:00 PM CDTTornado WarningICTKingman60 min
May 7, 10:20 PM CDTFlash Flood WarningICTKingman3 hr
May 7, 10:23 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
May 7, 10:58 PM CDTSevere Thunderstorm WarningICTKingman62 min
May 7, 11:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
May 7, 11:40 PM CDTSevere Thunderstorm WarningICTButler65 min
May 7, 11:47 PM CDTTornado WarningICTKingman28 min
May 7, 11:49 PM CDTTornado WarningICTKingman26 min
May 8, 12:13 AM CDTTornado WarningICTKingman62 min
May 8, 12:25 AM CDTFlash Flood WarningICTSedgwick3 hr
May 8, 12:32 AM CDTSevere Thunderstorm WarningICTGreenwood58 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningICTElk59 min
May 8, 1:19 AM CDTSevere Thunderstorm WarningICTWilson56 min
May 8, 1:26 AM CDTFlash Flood WarningICTWilson5 hr
May 8, 1:46 AM CDTSevere Thunderstorm WarningICTNeosho59 min
May 8, 1:56 AM CDTFlash Flood WarningICTNeosho4 hr
May 8, 2:18 AM CDTFlash Flood WarningICTMontgomery5 hr
May 8, 2:45 AM CDTFlash Flood WarningICTLabette4 hr
May 8, 3:01 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
May 8, 3:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 8, 3:08 PM CDTTornado WarningICTMcPherson52 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningICTKingman54 min
May 8, 3:26 PM CDTTornado WarningICTMarion64 min
May 8, 3:32 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 8, 4:01 PM CDTTornado WarningICTHarper59 min
May 8, 4:10 PM CDTTornado WarningICTSedgwick50 min
May 8, 4:20 PM CDTTornado WarningICTMarion40 min
May 8, 4:36 PM CDTTornado WarningICTChase39 min
May 8, 4:45 PM CDTTornado WarningICTSumner60 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningICTButler58 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTSedgwick51 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
May 8, 5:31 PM CDTFlash Flood WarningICTHarper, Sumner6 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningICTButler61 min
May 8, 6:01 PM CDTFlash Flood WarningICTButler6 hr
May 8, 6:11 PM CDTSevere Thunderstorm WarningICTCowley79 min
May 8, 6:31 PM CDTTornado WarningICTSumner44 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningICTButler53 min
May 8, 6:43 PM CDTTornado WarningICTCowley62 min
May 8, 6:58 PM CDTFlash Flood WarningICTCowley5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.